Category: Other - Transgender Medicine

Monitor: 22

22 - HYPERPROLACTINEMIA IN A TRANSGENDER MALE

Friday, Apr 26
12:00 PM – 12:30 PM

Objective :

The differential diagnosis of hyperprolactinemia is vast. We report a case of a transgender male presenting with an elevated prolactin level with no obvious etiology.


Methods : n/a


Results : n/a


Discussion :

A 29 year-old transgender male with a past medical history of bipolar disorder presented to endocrinology for an evaluation of hyperprolactinemia. The patient had started treatment with cross sex hormones with intramuscular testosterone cypionate 8 months prior to presentation. At an outside clinic he was noted to have an elevated prolactin level twice after initiation of testosterone, on routine lab testing. The patient noted symptoms including: daily headaches, with right sided blurred vision, and galactorrhea of the right breast with clear discharge both spontaneously and with stimulation. He also endorsed fatigue, heat and cold intolerance, and a 25-pound weight gain since starting testosterone therapy. He was taking sertraline, quetiapine, and aripiprazole for his bipolar disorder. On examination, the patient had a masculinized appearance with no abnormal masses on breast exam. On laboratory testing, prolactin was elevated to 40.5 ng/mL, thyroid function and renal function were normal. The testosterone and estradiol levels were at goal on testosterone therapy. Imaging with Magnetic Resonance Imaging (MRI) pituitary did not indicate any abnormality. Of note, the patient was wearing a breast binder to minimize the feminine appearance of the breasts while awaiting bilateral mastectomy. At this point, differential diagnosis included: medication induced due to quetiapine, prolactinoma given the symptoms, or nipple stimulation due to the breast binder. In consultation with his psychiatrist quetiapine was discontinued, and on subsequent check the prolactin level remained elevated at 24.6 ng/mL. The patient was unwilling to discontinue use of the breast binder to evaluate the effect on the prolactin level. Several months later the patient completed a bilateral mastectomy. Subsequently the prolactin level normalized.


Conclusion :

There are various physiologic and pathologic processes which can lead to a hyperprolactinemia. Non-lactating individuals can see a rise in prolactin through nipple stimulation. In this case the most likely cause of the elevated prolactin was nipple stimulation due to tight breast binding, as other pathologic causes were excluded. This case highlights a rare cause of prolactin elevation, an important consideration in transgender males before mastectomy.

SHORT URL FUNCTION-->

Sapna Patel

Clinical Fellow, Division of Endocrinology and Metabolism
University of Texas Southwestern Medical Center in Dallas

Dr. Sapna Patel is a second year clinical fellow for the Division of Endocrinology and Metabolism at University of Texas Southwestern in Dallas.

Jessica Abramowitz

Associate Program Director, Division of Endocrinology and Metabolism
University of Texas Southwestern Medical Center in Dallas

Dr. Jessica Abramowitz is the Associate Program Director for the Division of Endocrinology and Metabolism at University of Texas Southwestern in Dallas.